Mon | Jul 24, 2017

Dear Doc:An affair that led to blisters

Published:Sunday | September 14, 2014 | 9:00 AM

Q:Please help me, Doctor, because I recently had an affair and now something is terribly wrong with my vagina. I am a widowed lady in my 30s, and until last month, I had not had sex for many years.

Then I went on a business course in Kingston and I met an interesting and charming guy who was just a little older than me. He told me he was divorced and said he was 'fancy-free'.

Well, we got on very well during the three days of the course and, on the last night, there was a social function where we chatted a lot, and he was most attentive to me. Afterwards, he asked me out to dinner. The meal was great fun, and I drank a little wine, which I am not used to. It 'went to my head' slightly.

Guess what, Doc? When we had finished dinner, I agreed to go back to his hotel room with him - allegedly 'for a coffee'. Well, of course, my clothes were off in around five minutes flat, and we were rapidly in bed together.

I have to admit that it was a lovely experience, especially having been chaste for so long. But in the morning, we said 'farewell' to each other and I thought that that was the end of the matter.

But I am sorry to say that there was a consequence. A week ago, I found that I had curious little blisters in the opening of my vagina. They were real painful, Doctor, especially when I passed urine. I have never had anything like this in my life.

The next few nights were agony. I took a lot of painkillers, but they didn't seem to do much good. Fortunately, the pain eased up over the next couple of days and the blisters mostly burst. I feel I am slowly getting better.

But it is pretty obvious that I caught something from my handsome charmer. I would like to know whether I can assume that I will soon be OK?

A: I am afraid that the answer is 'No'. I am 99 per cent certain that what you have had is a painful case of herpes. If that is so, then you must expect another attack of blisters in a few weeks or a few months.

Herpes is caused from a virus, which is passed on during sex - including oral sex. It causes 'crops' of painful blisters on the genitals. In women, there may be severe pain during urination - as you have discovered.

The infection has a terrible reputation, because people think of it as 'incurable'. But that is not really true. Admittedly, the virus does tend to stay inside the body for life. But as time goes by, its effects weaken, and the attacks become milder and less frequent.

Anyway, the first thing to do now is to establish that you really do have herpes. So you need to have a physical examination and tests. I would recommend that you go to the Comprehensive Health Clinic on Slipe Pen Road, and see one of the docs there.

One other point: for the time being, you should definitely avoid having sex. If that 'charmer' calls you and wants to see you again, then tell him you could meet him - but that you can't have sex.

Indeed, once the diagnosis of herpes has been firmly established, it would be a good idea to contact that guy and tell him that you believe you caught the virus from him and that he should get a check-up too.

Can I take testosterone supplements?

Q: Doc, I am a guy of 30 and a friend of mine who lives in England has been telling me that it is a great thing for men to take testoterone supplements.

Is this true? Would they have a good effect on my sex life?

A: Well, is there something wrong with your sex life? If there isn't, then it would be pointless to take testosterone, which is a pretty powerful male hormone.

I suspect you may be having some problems. Maybe your erections aren't as strong as they used to be? If that is the case, you need to see a doctor and have yourself checked out.

But there would be no point in taking testosterone medication unless you have had a blood test which shows that you have a low testosterone level. Please be aware that this medication can have unwanted side effects.

Exciting sex with female condom?

Q: Is it true that the 'female condom' can somehow make sex more exciting for a woman, Doc?

A: The female condom (aka 'Femidom') has been said to give women a little extra sexual excitement. This is simply because the thick 'rim' of the device usually presses against the lady's clitoris during intercourse.

But I cannot say that this effect is all that dramatic.

Cannot 'finish' during sex

Q: My wife and I have been having sex very happily for 40 years. But recently, there have been times when I cannot quite 'finish off', Doc.

Why? By the way, my erections are good.

A: Well, it is a fact of life that men do tend to get more tired as they grow older. And sometimes they cannot actually finish the sexual act by climaxing.

The famous researchers Masters and Johnson found that this was quite common in older males. They suggested that the guy should concentrate on giving his partner pleasure and simply accept the fact that there will be times when it is not possible for him to get to orgasm.

I would recommend resting a lot on days when you are going to have sex - so that when you get to bed, you are not tired out.

Should I douche?

Q: My mother always told me that I should 'douche' regularly - in other words, wash my vagina out. But I consulted a new doctor the other day, and she said that this is not a good idea.

Who is right?

A: The practice of douching - or 'washing up inside the vagina' - is very common in Jamaica. Last year, there was a very good research paper about douching in the West Indian Medical Journal. It showed that 58 per cent of women who were attending a clinic in Kingston had 'washed up' during the last month.

But your doctor is quite correct. The practice of cleaning out the vagina with water, soap or even detergents is not good for the health. Unfortunately, it washes away the natural defences of the vaginal walls. This may render you more liable to infections. So I suggest you take your doctor's advice.

Can't get an erection

Q: From I went on blood pressure pills in April, I have not been able to get a good erection, Doc. Is this owing to some bad effect of the tablets?

A: I am afraid that some medications for 'pressure' do often have the unfortunate effect of causing the guy to lose his nature.

But there are many other pills which are used to treat hypertension (high blood pressure). So just ask your doctor to switch you to another one.

Send questions to deardoctor@gleanerjm.com.